Winter Weather, Lawrence
- When
- January 17, 4:00 AM CST to 10:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Newspaper
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
A light glaze of ice accumulated on the roads.
Light precipitation fell across Northeast Arkansas shortly after sunrise on the morning of January 17th, 2011. Since temperatures were near or below freezing, the precipitation fell in the form of freezing rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Light precipitation fell across Northeast Arkansas shortly after sunrise on the morning of January 17th, 2011. Since temperatures were near or below freezing, the precipitation fell in the form of freezing rain. As a result, a light glaze accumulated on the roadways. Several accidents occurred due to the hazardous driving conditions. One injury occurred as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 16, 11:32 PM CST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1132 PM CST SUN JAN 16 2011 .DISCUSSION... UPDATED FOR 06Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 929 PM CST SUN JAN 16 2011/ UPDATE... AT 9 PM...LIGHT RAIN WAS BEGINNING TO DEVELOP ACROSS PHILLIPS AND LEE COUNTY ARKANSAS...WITH MORE EXTENDING TOWARD THE WEST ALONG AND JUST SOUTH OF I-40. TEMPERATURES IN THOSE LOCATIONS ARE IN THE MID 30S...SO THERE IS LITTLE THREAT OF FREEZING RAIN. HOWEVER... THESE LIGHT SHOWERS ARE PUSHING NORTH TOWARD AREAS THAT ARE SUBFREEZING. THE MAIN QUESTION IS WHETHER TEMPS WILL WARM AS THESE RAIN SHOWERS BEGIN TO PUSH INTO THOSE AREAS. WITH CLEAR SKIES PRESENTLY AND LIGHT NORTHERLY WINDS...I AM NOT SO SURE. WILL BEEF UP THE FREEZING RAIN POTENTIAL AROUND THE JONESBORO AREA FOR OVERNIGHT...BUT WILL HOLD OFF ON ANY FREEZING RAIN ADVISORIES UNTIL THE AMOUNT OF CERTAINTY INCREASES. FURTHER TO THE SOUTH...CLOUDY SKIES AND RELATIVELY MOIST CONDITIONS HAVE LED TO THE PROMOTION OF LIGHT FOG ACROSS MOST OF NORTHERN MISSISSIPPI. NOT ANTICIPATING DENSE FOG ATTM...BUT ADDED FOG MENTION TO THE FORECAST ANYWAY FOR THESE AREAS. SHOULD SEE TEMPS RISING BY 12Z EVERYWHERE WITH THE FREEZING RAIN THREAT DONE BY 15Z AS LOCATIONS EVEN ACROSS THE FAR NORTH RISE ABOVE FREEZING. WILL CONTINUE TO MONITOR THE FREEZING RAIN THREAT OVERNIGHT. IF YOU PLAN TO TRAVEL ACROSS NORTHEAST ARKANSAS...NORTHWEST TENNESSEE...OR THE BOOTHEEL...PLAN FOR THE POTENTIAL FOR ICY ROADWAYS TONIGHT. BORGHOFF PREV DISCUSSION... /ISSUED 344 PM CST SUN JAN 16 2011/ DISCUSSION...LATEST WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS THIS AFTERNOON CONTINUE TO SHOW A LONGWAVE TROUGH AXIS EXTENDING FROM THE GREAT LAKES REGION BACK THROUGH WEST TEXAS AND A LEADING SHORTWAVE LOCATED ACROSS PORTIONS OF EAST TEXAS INTO WESTERN SECTIONS OF THE LOWER MISSISSIPPI VALLEY. REGIONAL WSR-88D RADAR TRENDS OVER THE PAST FEW HOURS...HAVE INDICATED A SLOW PROGRESSION OF LIGHT RAIN OVER SOUTHERN ARKANSAS AND WEST CENTRAL MISSISSIPPI INTO PORTIONS OF NORTHWEST MISSISSIPPI THUS FAR. AS A RESULT...MOST AREAS HAVE REMAINED PREDOMINANTLY RAIN FREE AS OF 3 PM CST. TEMPERATURES ACROSS THE MID SOUTH AS OF AFTERNOON DISCUSSION TIME RANGE FROM THE MID TO UPPER 30S ACROSS THE NORTHERN THIRD OF THE FORECAST AREA...AND 40S ELSEWHERE. WINTER WEATHER POTENTIAL TONIGHT AND AGAIN FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S FORECAST PACKAGE. SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A WEAK SURFACE LOW LOCATED NEAR HOUSTON TEXAS THIS AFTERNOON IS ANTICIPATED TO MOVE ALONG THE NORTHERN GULF COAST INTO MONDAY. AT THE SAME TIME...THE ABOVE MENTIONED LEADING MID LEVEL SHORTWAVE TROUGH AND LONGWAVE TROUGH AXIS WILL MOVE THROUGH THE MID SOUTH THROUGH WEDNESDAY. ISENTROPIC SURFACES SHOW INCREASING ASCENT /LIFT/ ACROSS THE MID SOUTH TONIGHT AS THE LEADING SHORTWAVE TROUGH MOVES ACROSS THE MID SOUTH TONIGHT INTO MONDAY MORNING. 950-925 MB TEMPERATURES WILL GRADUALLY WARM TO ABOVE FREEZING DURING THE EVENING AND OVERNIGHT HOURS. AT THIS TIME...IT APPEARS AS THOUGH PRECIPITATION TYPE ISSUES MAY REMAIN MINIMAL AT BEST ACROSS AREAS MAINLY NORTH OF A LINE FROM WYNNE ARKANSAS TO COVINGTON/SAVANNAH TENNESSEE TONIGHT AS PRECIPITATION MAY NOT DEVELOP ACROSS THESE AREAS UNTIL AFTER TEMPERATURES HAVE WARMED TO ABOVE FREEZING. OVERALL CONFIDENCE IS LOW WITH RESPECT TO FREEZING RAIN POTENTIAL DUE TO THE BOUNDARY LAYER TEMPERATURES/AND REGIONAL METAR OBSERVATION TRENDS. NONETHELESS...WILL HOLD OFF ON ANY HEADLINES AT THE MOMENT BUT CONTINUE TO MENTION THE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK. THE EVENING SHIFT WILL CONTINUE TO MONITOR TRENDS AND ADJUST THE FORECAST IF NEEDED. RAIN WILL OVERSPREAD THE ENTIRE MID SOUTH MONDAY AND MONDAY NIGHT. SHORT TERM ISENTROPIC SURFACES SUGGEST THERE MAY BE A BRIEF BREAK IN PRECIPITATION BETWEEN MONDAY AFTERNOON INTO MONDAY NIGHT AS THE SURFACE LOW DEPARTS SOUTHERN MISSISSIPPI AND A COLD FRONT DROPS FROM THE MIDDLE MISSISSIPPI VALLEY AND INTO THE MID SOUTH ON TUESDAY. WEAK SURFACE/UPPER LEVEL RIDGING WILL GRADUALLY BEGIN TO BUILD INTO THE MID SOUTH TUESDAY NIGHT INTO WEDNESDAY. LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...12Z GFS/ECMWF LONG RANGE MODELS ARE INCREASINGLY INDICATING A POTENTIAL FOR SOME WINTRY PRECIPITATION FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER ARCTIC COLD FRONT DROPS INTO THE REGION DURING THIS TIMEFRAME. LONG RANGE MODEL RUN TO RUN TIMING ISSUES CONTINUE TO MAKE PRECIPITATION TYPE DETERMINATION CHALLENGING. FOR NOW WILL MENTION RAIN...FREEZING RAIN...SLEET...SNOW GRADUALLY TRANSITIONING OVER TO SNOW ACROSS PORTIONS OF THE MID SOUTH. LATER SHIFTS WILL CONTINUE TO MONITOR THE SITUATION AND ADJUST THE PRECIPITATION TYPES WHEN MODELS COME INTO BETTER AGREEMENT AND THE OVERALL THERMAL PROFILE OVER THE MID SOUTH BECOMES MORE CERTAIN. STAY TUNED... COLD ARCTIC HIGH PRESSURE WILL BRING A RETURN OF PRECIPITATION FREE WEATHER BACK TO THE MID SOUTH FOR FRIDAY AFTERNOON INTO NEXT WEEKEND. CJC && .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL REMAIN OVER THE REGION FOR A FEW MORE HOURS. LOW CLOUDS ARE SLOWLY PUSHING INTO THE FORECAST AREA FROM THE SOUTHWEST. CEILINGS WILL GRADUALLY LOWER OVER THE FORECAST AREA OVERNIGHT. RAIN WILL ALSO SPREAD OVER THE REGION FROM SOUTH TO NORTH STARTING OVERNIGHT AND CONTINUING THROUGH THE DAY MONDAY. REDUCED VISIBILITIES AND IFR CEILING SHOULD BE FOUND OVER MUCH OF THE FORECAST AREA BY MONDAY MORNING AND WILL CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS. WINDS WILL BE MAINLY LIGHT NORTHEAST TONIGHT AND GRADUALLY SHIFT TO THE SOUTHEAST BY MONDAY MORNING THEN INCREASE TO AROUND 10 KNOTS BY AFTERNOON THEN DIMINISH SOME IN THE EVENING. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 36 48 44 49 / 70 80 80 50 MKL 32 47 43 48 / 40 90 80 60 JBR 29 45 41 46 / 40 80 80 50 TUP 37 49 44 53 / 60 90 80 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 933 PM CST SUN JAN 16 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171245- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 933 PM CST SUN JAN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE LOWER MISSISSIPPI VALLEY TONIGHT AND MONDAY. THIS SYSTEM WILL BRING SOME PRECIPITATION TO THE MID SOUTH TONIGHT. IF TEMPERATURES REMAIN NEAR OR BELOW FREEZING THERE IS A GOOD CHANCE OF FREEZING RAIN ALONG AND NORTH OF A LINE FROM CHERRY VALLEY ARKANSAS TO JACKSON TENNESSEE THROUGH EARLY MONDAY MORNING. LITTLE IF ANY ICE ACCUMULATIONS ARE EXPECTED. AREAS OF FOG WILL AFFECT MUCH OF NORTHERN MISSISSIPPI TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID SOUTH THURSDAY WHILE SURFACE LOW PRESSURE DEVELOPS ALONG THE GULF COAST. SINCE COLD AIR MAY BE IN PLACE OR MOVING INTO THE REGION...A WINTRY MIX OF PRECIPITATION COULD OCCUR ACROSS PARTS OF THE MID SOUTH THURSDAY INTO THURSDAY NIGHT. THERE IS A LOT OF UNCERTAINTY WITH THIS SYSTEM SO STAY TUNED TO LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BORGHOFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1038 PM CST SUN JAN 16 2011 ARZ008-009-017-018-026>028-035-MOZ113-115-TNZ001>004-019-020-048- 051-171000- CLAY-CRAIGHEAD-CROCKETT-CROSS-DUNKLIN-DYER-GIBSON-GREENE-HENRY- LAKE-LAUDERDALE-LAWRENCE-MISSISSIPPI-OBION-PEMISCOT-POINSETT- RANDOLPH-WEAKLEY- INCLUDING THE CITIES OF...BLYTHEVILLE...CARUTHERSVILLE... DRESDEN...DYERSBURG...HARRISBURG...HUMBOLDT...JONESBORO... KENNETT...MARTIN...MILAN...PARAGOULD...PARIS...UNION CITY... WALNUT RIDGE...WYNNE 1038 PM CST SUN JAN 16 2011 ...LIGHT FREEZING RAIN POSSIBLE TONIGHT... LIGHT RAIN DEVELOPING ACROSS CENTRAL AND EAST CENTRAL ARKANSAS WILL CONTINUE TO PUSH NORTHEAST OVERNIGHT. TEMPERATURES ACROSS NORTHEAST ARKANSAS...NORTHWEST TENNESSEE...AND THE MISSOURI BOOTHEEL ARE IN THE UPPER 20S OR LOWER 30S. WHILE TEMPERATURES WILL LIKELY RISE A BIT OVERNIGHT...IT SHOULD BE COLD ENOUGH TO ALLOW FOR SOME FREEZING RAIN. AT THIS POINT...SIGNIFICANT AMOUNTS OF ICE ARE NOT EXPECTED BUT A LIGHT GLAZE IS POSSIBLE...ESPECIALLY ON ELEVATED SURFACES AND BRIDGES AND OVERPASSES. EXERCISE CAUTION WHILE TRAVELING TONIGHT BY SLOWING DOWN AND ANTICIPATING SOME BLACK ICE. TEMPERATURES WILL RISE ABOVE FREEZING MONDAY MORNING WHICH WILL END THE FREEZING RAIN THREAT. BORGHOFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 340 AM CST MON JAN 17 2011 ARZ008-009-017-018-026>028-MOZ113-115-TNZ001>004-019>021-048-051- 171400- CARROLL-CLAY-CRAIGHEAD-CROCKETT-DUNKLIN-DYER-GIBSON-GREENE-HENRY- LAKE-LAUDERDALE-LAWRENCE-MISSISSIPPI-OBION-PEMISCOT-POINSETT- RANDOLPH-WEAKLEY- INCLUDING THE CITIES OF...BLYTHEVILLE...CARUTHERSVILLE... DRESDEN...DYERSBURG...HARRISBURG...HUMBOLDT...HUNTINGDON... JONESBORO...KENNETT...MARTIN...MILAN...PARAGOULD...PARIS... UNION CITY...WALNUT RIDGE 340 AM CST MON JAN 17 2011 ...LIGHT FREEZING RAIN AND SLEET POSSIBLE EARLY THIS MORNING... LIGHT PRECIPITATION WILL CONTINUE TO PUSH INTO NORTHERN SECTIONS OF THE MID SOUTH EARLY THIS MORNING. TEMPERATURES ACROSS NORTHEAST ARKANSAS...NORTHWEST TENNESSEE...AND THE MISSOURI BOOTHEEL ARE IN THE UPPER 20S OR LOWER 30S. WHILE TEMPERATURES WILL SLOWLY RISE OVER THE NEXT FEW HOURS...IT WILL BE COLD ENOUGH TO ALLOW FOR SOME LIGHT FREEZING RAIN AND SLEET. AT THIS POINT...SIGNIFICANT AMOUNTS OF ICE ARE NOT EXPECTED BUT A LIGHT GLAZE IS POSSIBLE...ESPECIALLY ON ELEVATED SURFACES AND BRIDGES AND OVERPASSES. EXERCISE CAUTION WHILE TRAVELING EARLY THIS MORNING BY SLOWING DOWN AND ANTICIPATING SOME BLACK ICE. TEMPERATURES WILL RISE ABOVE FREEZING THIS MORNING WHICH WILL END THE FREEZING RAIN AND SLEET THREAT. SJM
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
A light glaze of ice accumulated on the roads.
A light glaze of ice accumulated on the roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281184, 281185.